MathOverflow is a question and answer site for professional mathematicians. Join them; it only takes a minute:

Sign up
Here's how it works:
  1. Anybody can ask a question
  2. Anybody can answer
  3. The best answers are voted up and rise to the top

Start with the really well-known fact that $R[x_1, \ldots, x_n]^{S_n}$, where $R$ is any commutative ring, is polynomial on elementary symmetric polynomials. Now consider the slight generalization of multiple collections of variables, namely $R[x(i)_1, \ldots, x(i)_n]^{S_n}$, where $i$ runs over some finite indexing set and $S_n$ still acts by permuting subscripts. These rings are generally not polynomial algebras, in particular when $R$ is ${\mathbb F}_p$.

Ten years ago, in the context of computing the cohomology of symmetric groups, Mark Feshbach gave generators and inductively-defined relations for these rings when $R$ is ${\mathbb F}_2$. My questions are:

(1) Does anyone know of calculations over ${\mathbb F}_p$ or other approaches over ${\mathbb F}_2$?

(2) Restricting to $R = {\mathbb F}_p$ and replacing $S_n$ by $GL_n({\mathbb F}_p)$ we get the Dickson algebras in the case of one collection of variables. Has anyone studied the analogues of Dickson algebras where there are multiple collections of variables?

share|cite|improve this question
As the answer below mentions, this has beeen studied a lot by combinatorialists when $k=0$ and $R$ is a field of characteristic 0, and it is interesting, but hard. Search for "diagonal coinvariants" or "Cherednik algebras" (which are a deformation of the smash product). – Ben Webster Apr 1 '10 at 22:01

Four quick references that contain substantial info on your questions (for more, it'd be good to know what exactly you would like to know...):

de Concini, C.; Procesi, C. A characteristic free approach to invariant theory. Advances in Math. 21 (1976), no. 3, 330--354.

Grosshans, F. D. Vector invariants in arbitrary characteristic. Transform. Groups 12 (2007), no. 3, 499--514.

Stepanov, S. A. Vector invariants of symmetric groups in the case of a field of prime characteristic. Discrete Math. Appl. 10 (2000), no. 5, 455--468

Stepanov, Serguei A. Orbit sums and modular vector invariants. Diophantine approximation, 381--412, Dev. Math., 16, Vienna, 2008.

share|cite|improve this answer

The paper [P. FLEISCHMANN, A NEW DEGREE BOUND FOR VECTOR INVARIANTS OF SYMMETRIC GROUPS, TRANS. AMS Volume 350, Number 4, April 1998, Pages 1703-1712] shows that this ring is generated by homogeneous invariants whose degree does not exceed max{n, k(n − 1)} (where i runs over an index set of size k). Also this bound is sharp if $n=p^s$ for some prime $p$ and either $R=\mathbb Z$ or $R$ has characteristic $p$.

Some work has been done on the Dickson invariants version as well. I think that is considered in the article [Steinberg, Robert, On Dickson's theorem on invariants. J. Fac. Sci. Univ. Tokyo Sect. IA Math. 34 (1987), no. 3, 699–707.]

share|cite|improve this answer
Thank you for these references. – Dev Sinha Aug 2 '11 at 5:28
@Dev: You are welcome. Looking back at my answer I realize I misread question 2. Let i run over an index set of size k. Some things may be known for k=2 but I don't think anything is known for larger values of k except there is a complete answer for general k for $GL(2,F)$. See the paper [Vector invariants for the two dimensional Modular representation of a cyclic group of prime order, Campbell, Shank, Wehlau, Adv. in Math., 225(2) 1069-1094]. – David Wehlau Dec 3 '11 at 15:38

Do you mean the ring of diagonal invariants with $k > 1$? This appears in the combinatorics literature (Garsia-Haiman and developments thereof) for $k=2$ and $R$ a field of characteristic 0, but the definition can be given for all $k$ and $R$. It is just the $S_n$ invariants of the following object:

The polynomial ring (with $R$ as coefficients) generated by $nk$ variables, with the variables partitioned into $k$ disjoint sets of size $n$, and $S_n$ simultaneously (that is, "diagonally"), permuting all of the $n$-sets.

share|cite|improve this answer
Yes, I am asking about this ring of diagonal invariants, but in positive characteristic, as well as diagonal invariants (so to speak) of GL_n acting on $k$ disjoint sets of size $n$, in positive characteristic. – Dev Sinha Apr 2 '10 at 4:30

Your Answer


By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.